Medicines like Adderall, Ritalin, and Concerta are being used in the treatment of Attention Deficit Hyperactivity Disorder (ADHD) for adults.
However, it has been observed that these medications are being prescribed off-label for depression, appetite loss, and drowsiness as well. In the latest study, it has been found that these drugs can also cause heat risks.
Heart Issues For Adults On The Rise Due To ADHD Medication
The above study found that older adults who use these stimulants are at a 40% risk of heart attack, ventricular arrhythmia, or stroke within 30 days or less.
In the study, it was observed that stimulant users had a double risk of dying while compared to the non-stimulant users having the same health. Lead researcher Mina Tadrous who is also an assistant professor at the University of Toronto said that the absolute risk is relatively small.
In a span of one year 5 out of 100 stimulant users observed issues with heart and for non-stimulant users the number was 3 out of 100. It was also concluded that the increased risk was just for the first 30 days and after that time zone, the risk of heart trouble lowered for stimulant users.
Why this is happening is not yet clear and Tadrous believes that this could be due to monitoring. Doctors and other health care professionals know that stimulant raises heart rate and blood pressure. The medications also have warnings on their labels indicating the same as well.
Tadrous explained that the doctors and patients should monitor for the red flags such as chest palpitations or increase in blood pressure and if they are observed the medication should be immediately stopped and another alternative way should be explored or else the person has the probability of suffering a heart risk.
For this study around 30,000 adults who were over the age of 65 were taken. The group reviewed their data and around 6400 patients were present who started the use of stimulants between the period of 2017 and 2019.
These patients’ data were compared to other non-stimulant users who were of the same age, demographics, and similar in health as well. Stimulant medications included methylphenidate (Concerta, Ritalin), dextroamphetamine (ProCentra and Dexedrine), and finally lisdexamfetamine (Vyvanse).
Around 40% of the adults who were prescribed stimulants were expected to land in the emergency room in the first 30 days of the course. The most severe issue that was observed in all the patients who visited ER was ventricular arrhythmia.
Dr. James Kirkpatrick from the American College of Cardiology said that the most unique feature was the lack of long-term risk which needs to explore. Currently, it has been observed that the stimulants are only an issue during the first 30 days and later on no issues are observed in the patients and they start exhibiting the same health as non-stimulant users.
Kirkpatrick says that doctors should closely monitor the heart rate and blood pressure of patients who are prescribed stimulants at least for the first 30 days as this seems the most critical time.
Also, if the patients experience any issues or uneasiness, they should not stop using the stimulant on their own, they should first visit their doctor or any health care professional and check if there is an alternative to this.
Kirkpatrick said that more research is needed in this field to understand the effects of stimulants fully and more people and data would be required. In the meantime, doctors should actively maintain their monitoring of the older patients and report to them from time to time so as to avoid any major issues.
- President Biden’s Fight Against The Virus And His Setbacks - January 25, 2022
- Rich Countries To Lure Health Workers From Developing Nations - January 25, 2022
- The Peak Of Omicron May Be Approaching In Canada, Health Experts - January 25, 2022